Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at Jun 7, 2024, 6:20 PM CDT for Custer County, Nebraska. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2024, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 7, 2024, 11:19 PM CDT
- In force
- 5 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, NE
The radar
The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:42 PM CDT | RAIN 3.02 | 2 N Broken Bow, NE | Broken Bow Airport. Also 2.51 inches of this rain fell in 30 minutes. |
| Jun 7, 7:42 PM CDT | RAIN 3.02 | 2 N Broken Bow, NE | Broken Bow Airport. Also 2.51 inches of this rain fell in 30 minutes. |
| Jun 7, 7:42 PM CDT | RAIN 3.02 | 2 N Broken Bow, NE | Broken Bow Airport. Also 2.51 inches of this rain fell in 30 minutes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WGUS53 KLBF 072320
FFWLBF
NEC041-080230-
/O.NEW.KLBF.FF.W.0004.240607T2320Z-240608T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
620 PM CDT Fri Jun 7 2024
The National Weather Service in North Platte has issued a
* Flash Flood Warning for...
Central Custer County in central Nebraska...
* Until 930 PM CDT.
* At 620 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 2 inches in 1 hour.
Additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Broken Bow, Ansley, Merna, Mason City, Berwyn, Westerville, Gavin
Siding and Pleasant Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4149 10014 4164 10006 4138 9921 4109 9921
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR
$$
CDC2 follow-up statements
747
WGUS53 KLBF 080224
FFWLBF
NEC041-080430-
/O.EXT.KLBF.FF.W.0004.000000T0000Z-240608T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
924 PM CDT Fri Jun 7 2024
The National Weather Service in North Platte has extended the
* Flash Flood Warning for...
Central Custer County in central Nebraska...
* Until 1130 PM CDT.
* At 924 PM CDT, emergency management reported thunderstorms
produced heavy rain in Merna and areas along and near highway 2.
Between 2 and 5 inches of rain have fallen. Flooding impacts will
continue, but no additional rainfall is expected. Flash flooding
has already occurred.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Broken Bow, Ansley, Merna, Mason City, Berwyn, Westerville, Gavin
Siding and Pleasant Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4149 10014 4164 10006 4138 9921 4109 9921
FLASH FLOOD...OBSERVED
$$
CDC047 WGUS73 KLBF 080419 FFSLBF Flash Flood Statement National Weather Service North Platte NE 1119 PM CDT Fri Jun 7 2024 NEC041-080429- /O.CAN.KLBF.FF.W.0004.000000T0000Z-240608T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Custer NE- 1119 PM CDT Fri Jun 7 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CUSTER COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4149 10014 4164 10006 4138 9921 4109 9921 $$ CDC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:10 PM CDT, 4 hours 10 minutes earlier. Its key messages:
- There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible.
- Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area.
- Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday.
Area forecast discussion, Jun 7, 2:10 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 210 PM CDT Fri Jun 7 2024 .KEY MESSAGES... - There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible. - Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area. - Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday. && .SYNOPSIS... Issued at 210 PM CDT Fri Jun 7 2024 H5 analysis this morning had an upper level high over western Texas/southeastern New Mexico. An elongated area of low pressure extended from central Saskatchewan east southeast into southeastern Ontario. For the northern half of the CONUS, from the pacific NW into the Dakotas, broad east to west flow was noted. Within this flow, a shortwave was noted over southwestern Wyoming this morning with a second shortwave noted over northern portions of the central valley of California. Other disturbances were noted on the southern periphery of the Saskatchewan low and extended from southeastern British Columbia into southern portions of Saskatchewan. At the surface this afternoon, a warm front extended from just north of Thedford, ease southeast to just south of Ord Nebraska. Skies were partly to mostly cloudy across the area and 2 pm CDT temperatures ranged from 73 at Valentine, to 93 at Ogallala. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 210 PM CDT Fri Jun 7 2024 Severe potential this evening will be the main forecast concern in the short term period. Thunderstorm initiation is expected to take place around 20z this afternoon. As for location of initiation, looking at the latest NAM Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF). The model solns this morning lift the warm front up to as far north as the SD/NE border by mid afternoon. This may be over done given the ongoing convection over northern Nebraska and will need to be ascertained near forecast issuance time. Believe initiation will take place along this frontal boundary and this lies the highest potential for tornadoes. As we progress into the latter afternoon and early evening hours, super cell thunderstorms will track to the southeast, eventually exiting the area by mid evening. Support for supercell thunderstorms lie with deep layer shear on the order of 40 to 55 KTS this afternoon early evening. Low level moisture has streamed into southwestern and western Nebraska this afternoon and coupled with readings in the 80s/Lower 90s, has led to SB capes > 3000J/KG, which will be ample enough to overcome the 40+ kts of shear. Very steep mid level lapse rates and 25+KTS of shear are noted generally east of a Valentine to North Platte line which would favor very large hail as the storms migrate southeast away from the warm front. Eventually based on forecast DCAPE, supercells will congeal into a line/bowing segment. By that point, the convection should be exiting the area around the 01-02z time frame. Additional convection may develop over the Cheyenne Ridge late this afternoon, early evening. This activity may eventually make it into the southwestern forecast area later this evening. ATTM, this activity is not expected to be severe. Regardless, will introduce some low pops in the SW to account for this threat overnight. Overnight, surface high pressure will build into South Dakota forcing a pseudo- backdoor cold front through the forecast area. By Saturday, this feature will be oriented along the front ranges of southeastern Wyoming/Colorado, south into the Oklahoma Panhandle and east along the OK/KS border. Low level easterlies, anticipated cloud cover and h85 temps in the lower teens are noted across the area on Saturday and highs will struggle to get out of the lower 70s. There will be a continued threat for precipitation Saturday, as showers and thunderstorms develop off to the west and gradually lift east into western portions of the forecast area. As for the severe threat, it appears to be well off to the west and south of the forecast area INVOF the backdoor cold front. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 210 PM CDT Fri Jun 7 2024 Surface high pressure will remain anchored over the Missouri Valley Sunday into Monday. This will lead to a continuation of easterly/southeasterly winds with a frontal boundary anchored off to the west of the forecast area. Precipitation chances will remain highest in the western forecast area as convection drifts east off the higher terrain of eastern Wyoming/NE Colorado. Highs Sunday and Monday will struggle to get out of the lower 70s both days which is 10 to 15 degrees below normal for this time of year. A second cold front will push through the area Monday night into early Tuesday with a decent threat for showers and thunderstorms. This will be followed by a general warming trend for Wednesday through Friday with a more limited threat for precipitation. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1243 PM CDT Fri Jun 7 2024 The main aviation concern will be thunderstorm development this afternoon across north central Nebraska lasting into the evening. Northern Nebraska will see storm development by early afternoon with storms moving southeast across north central Nebraska through the afternoon and early evening. While both sites have the potential to see thunderstorms, the majority of the storms will remain just to the east of KLBF. KVTN could see a few hours of thunderstorms before they move off to the southeast. Drier conditions return through Saturday morning. The only other concern will be some light fog due to increased moisture from recent rainfall at KVTN early Saturday morning. Visibility restrictions should only drop to near 6 miles keeping impacts minimal. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Jun 7, 2:15 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 215 PM CDT Fri Jun 7 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-081915- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Severe thunderstorms are likely through mid evening, generally east of a line from Valentine, to Mullen, to North Platte. Large hail, possibly up to baseball size, strong winds and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible through the weekend into early next week. The severe thunderstorm risk is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, generally along and north of a line from Thedford to Broken Bow. .
In the hours before
Local storm report, Jun 7, 5:16 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
516 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Hail Burwell 41.78N 99.13W
06/07/2024 E1.00 Inch Garfield NE Trained Spotter
&&Local storm report, Jun 7, 5:34 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
534 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Wauneta 40.42N 101.37W
06/07/2024 E2.00 Inch Chase NE Trained Spotter
Reports of car windows broken out in
Wauneta.
&&Local storm report, Jun 7, 5:43 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
543 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Hail 5 NW Merna 41.54N 99.83W
06/07/2024 E1.00 Inch Custer NE Public
&&Local storm report, Jun 7, 5:45 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
545 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 2 WSW Burwell 41.77N 99.17W
06/07/2024 E1.25 Inch Garfield NE Emergency Mngr
Picture from EM. Hail was larger than
quarter sized.
&&
CRLocal storm report, Jun 7, 5:57 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
557 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail Broken Bow 41.41N 99.64W
06/07/2024 E1.00 Inch Custer NE Public
&&Local storm report, Jun 7, 6:02 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
602 PM CDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 2 N Broken Bow 41.43N 99.64W
06/07/2024 M60 MPH Custer NE ASOS
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:52 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 38 min |
| Jun 7, 2:11 PM CDT | Special Weather Statement | LBF | Cherry | 34 min |
| Jun 7, 2:30 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 45 min |
| Jun 7, 2:40 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Jun 7, 3:14 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Logan, Thomas | 46 min |
| Jun 7, 3:19 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry | 41 min |
| Jun 7, 3:20 PM CDT | Special Weather Statement | LBF | Chase | 40 min |
| Jun 7, 3:42 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 48 min |
| Jun 7, 3:44 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 46 min |
| Jun 7, 3:53 PM CDT | Special Weather Statement | LBF | Logan | 52 min |
| Jun 7, 3:56 PM CDT | Special Weather Statement | LBF | Hayes | 49 min |
| Jun 7, 4:09 PM CDT | Special Weather Statement | LBF | Loup | 51 min |
| Jun 7, 4:16 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 44 min |
| Jun 7, 4:16 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 44 min |
| Jun 7, 4:20 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Logan, Thomas | 40 min |
| Jun 7, 4:31 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 44 min |
| Jun 7, 4:47 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 43 min |
| Jun 7, 4:51 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 39 min |
| Jun 7, 4:55 PM CDT | Areal Flood Advisory | LBF | Blaine, Custer | 23 min |
| Jun 7, 5:21 PM CDT | Flash Flood Warning | LBF | Custer | 111 min |
| Jun 7, 5:21 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Jun 7, 5:24 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 51 min |
| Jun 7, 5:42 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 48 min |
| Jun 7, 6:16 PM CDT | Tornado Warning | LBF | Custer | 29 min |
| Jun 7, 6:48 PM CDT | Special Weather Statement | LBF | Custer | 42 min |
Nearby
Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.